A woman in Russia died after doctors allegedly gave her an IV drip containing a formaldehyde solution instead of saline, according to news reports.
Formaldehyde is sometimes used as part of the embalming process to preserve dead bodies, but what happens if a person is injected with the chemical while they're still alive? And is it possible to survive such a mishap?
The woman, 27-year-old Ekaterina Fedyaeva, was undergoing a routine surgery when doctors mistakenly used formalin — a solution containing formaldehyde — in her IV bag, according to The Sun. The woman experienced pain and convulsions before falling into a coma, The Sun reported. She later died, and her funeral was on April 7. (Fedyaeva's case has not been corroborated by Live Science.) [27 Oddest Medical Cases]
Cases of people being accidentally injected with formaldehyde are quite rare, said Dr. Christopher Hoyte, a toxicologist at UCHealth's University of Colorado Hospital's emergency department, who was not involved in Fedyaeva's case. Still, doctors know that formaldehyde can cause a number of harmful effects in living people.
If injected into a person, formaldehyde can cause red blood cells to rupture, and it can also lead to a condition called acidosis, in which a person has too much acid in their blood, Hoyte said. This latter effect occurs because one of the biproducts of formaldehyde is an acid (called formic acid).
Acidosis can cause numerous health problems, including organ dysfunction, because the body's normal processes can't work properly with too much acid around, Hoyte told Live Science.
Dr. Lewis Nelson, chairman of emergency medicine at Rutgers New Jersey Medical School who was also not involved in the case, said that formalin in the body "is very dangerous to all living tissues and would disrupt the function of nearly every living organ." If this case indeed happened, the outcome of death "is fully predictable," Nelson told Live Science.
That said, it's possible for people to survive being injected with formaldehyde, Hoyte said. A person's survival would depend on the dose given, but because this situation is so rare, doctors don't really know what a fatal or non-fatal dose would be. "Because it doesn't happen very often, it's hard to pinpoint what that number is," he added.
In 2009, doctors in Poland reported a case of a 33-year-old man who survived an IV injection of formaldehyde, which was given by mistake instead of an antibiotic. The man was injected with 400 milligrams of a 4 percent formaldehyde solution. In another report, a man died after he was given 30 milliliters of a 37 percent formaldehyde solution, Hoyte said.
Hospitals typically have policies in place to prevent such errors. For example, health care professionals may need to scan a drug to make sure it's the correct one before administering it; or two people may need to check a medication before it's given, Hoyte said.
Nelson questioned how formalin could have ended up in an IV bag. "It's hard to imagine why the formalin would have been in the IV bag," Nelson said. "It is kept around the OR [operating room], usually in small containers, used to preserve tissue while waiting for pathologic analysis."
If such an event happened, doctors could attempt several things to try to save a person's life. They could use dialysis to try to remove the toxin from the blood, and they could administer folic acid to help the body metabolize the chemical into something less toxic, Hoyte said.
Currently, a criminal investigation of Fedyaeva's case is underway, according to The Sun.
Original article on Live Science.